Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 116, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 16, 2009, 9:46 PM CDT for Carroll County, Grenada County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2009, 9:46 PM CDT (02:46 UTC)
- Expired
- Sep 16, 2009, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, MS, Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 170246
FFWJAN
MSC015-043-170445-
/O.NEW.KJAN.FF.W.0116.090917T0246Z-090917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
946 PM CDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI...
GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF GRENADA...
* UNTIL 1145 PM CDT
* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR JEFFERSON...OR 11
MILES NORTHWEST OF WINONA...MOVING NORTH AT 10 MPH. ESTIMATED RADAR
RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
OCCURRED IN THE PAST HOUR. IN ADDITION...RADAR ESTIMATES OF 3 TO
5 INCHES HAVE OCCURRED IN THE PAST 3 HOURS. LAW ENFORCEMENT HAS
REPORTED STREET FLOODING IN THE CITY OF GRENADA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELLIOTT...MISTERTON...BEW SPRINGS AND GORE SPRINGS
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3389 8976 3388 8976 3388 8964 3387 8963
3387 8951 3368 8950 3367 8953 3368 8979
3356 8979 3356 8993 3390 8993
$$
JC1 follow-up statement
000
WGUS74 KJAN 170345
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM CDT WED SEP 16 2009
MSC015-043-170355-
/O.CAN.KJAN.FF.W.0116.000000T0000Z-090917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-CARROLL MS-
1045 PM CDT WED SEP 16 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
CARROLL AND GRENADA COUNTIES...
RAINFALL HAS DIMINISHED OVER THE AREA. LIGHT RAIN CAN BE EXPECTED
OVER THE NEXT COUPLE OF HOURS.
LAT...LON 3389 8976 3388 8976 3388 8964 3387 8963
3387 8951 3368 8950 3367 8953 3368 8979
3356 8979 3356 8993 3390 8993
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:28 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 16, 9:28 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
928 PM CDT WED SEP 16 2009
.DISCUSSION...ONLY SMALL TWEAKS MADE TO FORECAST PACKAGE. SCATTERED
CONVECTION HAS PERSISTED THIS EVENING ALTHOUGH THE END TO DAYTIME
HEATING SERVED TO REDUCE COVERAGE. WILL LEAVE CHANCE POPS THROUGH
THE NIGHTTIME SINCE BANDS OF SHOWERS...ISOLATED THUNDERSTORMS WILL
REMAIN POSSIBLE IN THE FETCH OF DEEP MOISTURE ACROSS THE REGION.
ALSO INCREASED MIN TEMPS A DEGREE OR TWO. CLOUD COVER ASSOCIATED
WITH PRECIP WILL HELP KEEP LOWS SLIGHTLY WARMER THAN FORECAST. THE
FLASH FLOOD WATCH REMAINS IN EFFECT.
&&
.PREV DISCUSSION...330 PM CDT WED SEP 16 2009 TONIGHT THROUGH
FRIDAY NIGHT...DECENT RAIN CHANCES WILL CONTINUE OVER MUCH OF THE
AREA THROUGH FRIDAY NIGHT AS WE REMAIN UNDER THE INFLUENCE OF THE
NEARLY STACKED LOW PRESSURE SYSTEM TO OUR WEST. THIS LOW PRESSURE
SYSTEM HAS MOVED INTO NORTHEAST TEXAS THIS AFTERNOON BUT WILL MOVE
SOUTH TONIGHT AND THEN BACK TO THE EAST THURSDAY. MODELS AGREE THAT
THE MID TO UPPER LEVEL PORTION OF THE SYSTEM WILL WEAKEN AND LIFT
ACROSS OUR CWA FRIDAY WHILE THE ASSOCIATED SURFACE LOW LINGERS OVER
OUR EAST CENTRAL LOUISIANA PARISHES THROUGH FRIDAY NIGHT.
FOR TONIGHT...AFTERNOON HEATING WILL CONTINUE TO LEAD TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE TO THE
NORTH. MOST OF THIS ACTIVITY WILL OCCUR EAST OF INTERSTATE 55 AND
SEE A MARKED DECREASE AFTER SUNSET ALTHOUGH THERE WILL REMAIN A
SLIGHT CHANCE OF A SHOWER THROUGH THE NIGHT. WL MAINTAIN OUR FLASH
FLOOD WATCH OVER THE DELTA REGION WHERE FLASH FLOOD GUIDANCE REMAINS
LOW BUT CHANCES FOR ANY ORGANIZED ROUND OF HEAVY RAINFALL LOOKS TO
HOLD OFF UNTIL THURSDAY. GUIDANCE CAME IN A LITTLE LOW FOR OVERNIGHT
MIN TEMPERATURES CONSIDERING LINGERING CLOUD COVER AND SOUTHERLY
FLOW. MOST SITES WILL BOTTOM OUT IN THE LOWER 70S AGAIN THURSDAY
MORNING.
DESPITE WATER VAPOR IMAGERY CONTINUING TO SHOW DRY AIR WRAPPING
AROUND THE LOW AND OVER OUR CWA...PWS ARE EXPECTED TO REMAIN BETWEEN
1.75 AND 2 INCHES THROUGH FRIDAY WHICH WILL SUPPORT LOCALLY HEAVY
RAINFALL. THE LOW IS EXPECTED TO BE BACK OVER CENTRAL LOUISIANA
DURING PEAK HEATING THURSDAY. THIS SHOULD LEAD TO GREATER COVERAGE
OF CONVECTION OVER OUR AREA. GREATEST MLCAPES TO PERHAPS 1500J/KG
ARE EXPECTED IN OUR EAST BUT WITH CONTINUED MEAGER LAPSE RATES AND
WEAK DEEP LAYER SHEAR. LOCALLY HEAVY RAIN WILL LIKELY OCCUR WITH ANY
THUNDERSTORM BUT WL ONLY CARRY THE FLASH FLOOD WATCH FOR THE SAME
DELTA AREA THAT HAS RECEIVED RECENT HEAVY RAINFALL.
AGAIN...CONVECTION WILL DECREASE WITH THE LOSS OF DAYTIME HEATING
THURSDAY EVENING AS THE LOW SLOWLY MOVES INTO THE WESTERN PORTIONS
OF OUR CWA. OVER NIGHT LOWS SHOULD AGAIN BE IN THE LOWER 70S AND
HAVE GONE A DEGREE OR TWO ABOVE GUIDANCE THURSDAY NIGHT. LATEST
MODEL GUIDANCE HAS COME IN WITH HIGHER POPS FRIDAY. WL STILL REMAIN
UNDER THE SAME WARM MOIST AIRMASS AS THE UPPER LOW TRACKS NORTHEAST
ACROSS OUR CWA WHILE THE SURFACE LOW REMAINS OVER CENTRAL LOUISIANA.
MODELS HINT AT AN AXIS OF HEAVY RAINFALL AMOUNTS ACROSS OUR NORTHERN
COUNTIES FRIDAY. THIS WILL HAVE TO BE WATCHED FOR A CONTINUATION OF
THE FLASH FLOOD WATCH OVER OUR DELTA REGION THROUGH FRIDAY. THE NAM
WAS A LITTLE TOO FAR WEST WITH THE SURFACE LOW FRIDAY NIGHT. LEANED
TOWARD GFS/ECMWF AND KEPT RAIN CHANCES THROUGH MOST OF THE NIGHT.
/22/
.LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY...THE PESKY UPPER LOW
AND SURFACE LOW FINALLY LOOK TO BEGIN LIFTING NORTH NORTHEAST OUT OF
THE FORECAST AREA SATURDAY. AS A RESULT...RAIN CHANCES WILL LESSEN A
BIT ACROSS THE FORECAST AREA SATURDAY AND SUNDAY WHILE WARM HUMID
CONDITIONS PERSIST.
AS WE START INTO THE NEW WORK WEEK...ANOTHER SHORTWAVE WILL DIVE
SOUTHEAST OUT OF CANADA INTO THE NATIONS MID SECTION AND TOWARD THE
LOWER MISSISSIPPI RIVER VALLEY. THIS SHORTWAVE WILL SWING EAST
ACROSS THE MID SOUTH REGION MONDAY NIGHT INTO TUESDAY...FORCING A
WEAK COLD FRONT TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA
DURING THIS TIME. BEHIND THE FRONT ON TUESDAY...AND CONTINUING INTO
WEDNESDAY...RAIN CHANCES WILL COME TO AN END ACROSS THE FORECAST AREA
AS NORTHERLY FLOW SETS UP ACROSS THE REGION FILTERING IN A COOLER
DRIER AIRMASS. /19/
&&
.AVIATION...WILL SEE SCATTERED SHWR/ISOLD TSTM ACTIVITY THROUGH THE
EVENING. CIGS/VIS WILL GRADUALLY TREND TOWARD WIDESPREAD MVFR
OVERNIGHT...ALTHOUGH LATEST SREF GUID SUGGESTS IFR CIGS/VIS BREAKING
OUT ACROSS A MAJORITY OF THE AREA EARLY MORNING. THIS SEEMS
REASONABLE...ESPECIALLY CONSIDERING THE IFR CONDS THAT OCCURRED THIS
MORNING. VFR CONDS WILL RETURN 13-15Z WITH MORE SHWR/TSTM ACTIVITY
TOMORROW AFTN. /BK/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MSZ018-019-025-
026-034-035-040-041.
LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ007>009-015-
016-023.
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ074-075.
&&
SHORT TERM: 22
LONG TERM: 19
AVIATION: BK
03Hazardous weather outlook, Sep 16, 3:58 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 358 PM CDT WED SEP 16 2009 LAZ024>026-MSZ027>033-036>039-042>066-072>074-172100- CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 358 PM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST CENTRAL LOUISIANA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN MISSISSIPPI...ESPECIALLY ALONG INTERSTATE 59...THIS AFTERNOON AND EVENING. VERY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINDS UP TO 40 MPH WILL BE THE PRIMARY RISK IN STRONGER STORMS...AND HAIL TO THE SIZE OF DIMES WILL ALSO BE POSSIBLE. LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS IS ALSO POSSIBLE THROUGH TONIGHT WHERE STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH FRIDAY NIGHT WITH SOME RISK FOR FLOODING...MAINLY WEST OF THE NATCHEZ TRACE PARKWAY. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME SATURDAY THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040- 041-172100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA- WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY- 358 PM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY HEAVY DOWNPOURS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS LATER TONIGHT. THIS AMOUNT OF RAIN OVER NEARLY SATURATED SOILS WILL LIKELY LEAD TO RUNOFF PROBLEMS. FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL PROBABLY OCCUR AND RESIDENTS SHOULD BE READY TO MOVE TO HIGHER GROUND IF WARNINGS ARE ISSUED OR FLOODING IS OBSERVED. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH FRIDAY NIGHT AND FLASH FLOOD WATCHES MAY HAVE TO BE EXTENDED FOR PARTS OF THE AREA AS THE RAINS OCCUR. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR SATURDAY THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Special weather statement, Sep 16, 4:56 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 456 PM CDT WED SEP 16 2009 MSZ031-039-162225- LOWNDES MS-NOXUBEE MS- 456 PM CDT WED SEP 16 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 2 MILES NORTHWEST OF PRAIRIE POINT AT 456 PM CDT...MOVING NORTH AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHEASTERN NOXUBEE AND SOUTHERN LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
Local storm report, Sep 16, 7:31 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD RAWLS SPRINGS 31.38N 89.37W
09/16/2009 FORREST MS EMERGENCY MNGR
SEVERAL STREETS WERE UNDER WATER IN RAWLS SPRINGS.
0710 PM FLASH FLOOD SUMRALL 31.42N 89.55W
09/16/2009 LAMAR MS TRAINED SPOTTER
FLOODING REPORTED ON STREETS NEAR CITY HALL.
&&
HAMRICKLocal storm report, Sep 16, 8:09 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
809 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FLASH FLOOD GRENADA 33.78N 89.81W
09/16/2009 GRENADA MS LAW ENFORCEMENT
STREET FLOODING IN THE CITY OF GRENADA
&&
JCULINThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:39 PM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| Sep 16, 8:59 PM CDT | Flash Flood Warning | JAN | Clarke, Lauderdale | 2 hr |
| Sep 17, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 28 min |
| Sep 17, 4:02 PM CDT | Flash Flood Warning | JAN | Leflore | 118 min |
| Sep 17, 5:17 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Leflore | 118 min |
| Sep 17, 6:38 PM CDT | Flash Flood Warning | JAN | Hinds | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.